High Wind, Adair
- When
- April 18, 2:30 AM CST to 4:00 AM CST
- Where
- Adair forecast zone
- Measured
- 63 kt (72 mph)
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
A complex of thunderstorms moved through northeast Kansas during the evening of the 17th. After midnight the storms weakened with the tops collapsing, similar to what had happened a few hours earlier in north central Iowa.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A complex of thunderstorms moved through northeast Kansas during the evening of the 17th. After midnight the storms weakened with the tops collapsing, similar to what had happened a few hours earlier in north central Iowa. High winds moved into southwest Iowa and spread toward the central Counties. Winds of 60 to 75 MPH were common with wind speeds recorded at 72 MPH at Fontanelle at 328 AM CDT. Damage was scattered across a several county area. A heat burst was recorded with the subsidence winds as well. Temperatures rose to the upper 80s at several locations over the southwest third of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 5:40 PM CST, 8 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT WED APR 17 2002 SHORT TERM... COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE FAVORABLE. JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS EVENING AS SHORTWAVE IN WESTERN KS HEADS NE. ALSO, LLJ PROGGED TO INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING NORTHWARD. SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM HELICITY. OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN WESTERN IA AND NEBR SPREADING NE. TRIPLE POINT AND REGION JUST E HAS BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING MORE AND MORE AGITATED IN NEBR. IN FACT, OAX 88D AND IR (-31C TOPS) SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM FRONT. I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED. .DSM...NONE KULA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1157 PM 1 W HAVELOCK IA .88 INCH HAIL
04/17/02 POCAHONTAS REPORTED BY STORM
SPOTTER.
1158 PM HAVELOCK IA .75 INCH HAIL
04/17/02 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1227 AM EMMETSBURG IA 1 INCH HAIL
04/18/02 PALOALTO REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
109 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 AM 2 N ELLSWORTH IA .75 INCH HAIL
04/18/02 HAMILTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0106 AM 8 ENE JEWELL IA 1 INCH HAIL
04/18/02 HAMILTON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM FRASER IA .75 INCH HAIL
04/18/02 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 AM CHAPIN IA NON TSTM WINDS
04/18/02 FRANKLIN 70 MPH NON TSTM WINDS.
REPORTED BY STORM
SPOTTER.
1240 AM 4 E STANHOPE IA .88 INCH HAIL
04/18/02 HAMILTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0121 AM BUCKEYE IA 1.5 INCH HAIL
04/18/02 HARDIN REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM IOWA FALLS IA 1 INCH HAIL
04/18/02 HARDIN REPORTED BY STORM
SPOTTER.
0155 AM 6 NW ACKLEY IA 1 INCH HAIL
04/18/02 FRANKLIN REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM STORY CITY IA .75 INCH HAIL
04/18/02 STORY REPORTED BY STORM
SPOTTER.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT THU APR 18 2002 IAZ004>007-016-017-025>028-036>039-180815- ...SEVERE THUNDERSTORM WATCH #108 THAT WAS IN EFFECT FOR THE COUNTIES OF... BLACK HAWK BREMER BUTLER CERRO GORDO EMMET FRANKLIN GRUNDY HAMILTON HANCOCK HARDIN KOSSUTH WINNEBAGO WORTH WRIGHT HAS BEEN CANCELLED. MYERS
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284131, 5284132, 5284133, 5284134, 5284135, 5284136.